1. Dear Drugs-Forum readers: We are a small non-profit that runs one of the most read drug information & addiction help websites in the world. We serve over 4 million readers per month, and have costs like all popular websites: servers, hosting, licenses and software. To protect our independence we do not run ads. We take no government funds. We run on donations which average $25. If everyone reading this would donate $5 then this fund raiser would be done in an hour. If Drugs-Forum is useful to you, take one minute to keep it online another year by donating whatever you can today. Donations are currently not sufficient to pay our bills and keep the site up. Your help is most welcome. Thank you.
    PLEASE HELP
    Dismiss Notice

Side effects - Kidney pain while on adderall?

Discussion in 'Adderall' started by *ChemBabe*, May 15, 2009.

  1. *ChemBabe*

    *ChemBabe* Silver Member

    Reputation Points:
    0
    Joined:
    Jan 7, 2009
    Messages:
    51
    SWIM has a hormonal, crazy ass bio teacher who has given an absolutely unbearable amount of work + double exams this week :thumbsup:. Because of this, SWIM has only been averaging 4 hours a night since Saturday and has been depending on her adderall to make it through. She has noticed that her lower back where her kidneys are located started hurting a little bit last night :eek:. SWIM has never had this problem before. To make sure SWIM doesn't overdue it during the studying, she has only been taking 10mgs every 3 hrs or so for a max of 60mg per day. Her script calls for 20mgs 3x/day so its not an unusual amount for SWIM. Since she noticed a little pain, she has been trying to down more and more water since she is wondering if the pain is due to a little dehydration and lack of sleep. When she has a week like this, she takes more vitamins and drinks a bottle of pedialyte per day for about 2 days after since she finds it helps her when shes sick. Since addy is kinda harsh on the body at times, she hopes it helps restore electrolytes. Unfortunately, theres citric acid in most of them so she can't have any right now.

    Any similar experiences with the kidneys or diarrhea? Ever get a headache on the comedown too? Thanks for the feedback ;)!
     
  2. Gradient

    Gradient Chem|EB|DMT Staff Member

    Reputation Points:
    5,535
    Joined:
    Nov 9, 2007
    Messages:
    1,674
    ChemBabe,

    Thanks, you got me to get up and read on the topic. Unfortunately, it appears that yes, amphetamines have indeed been observed to have some interaction with the kidneys. In case you're anxious, be aware that kidney sensations are indeed somewhat commonly reported.

    Here's just two examples (of many) from another site relating a similar concern:

    "I tried the 30 mg dosage for one day, and I got a weird sensation around my kidneys, like they were working overtime. Anyone else run acroos this, or know what effect Adderall has on kidney function?"

    "My lower back aches, and it feels like my kidneys are being over worked.
    I've been having kidney stones periodically since i was 17 years old. But never felt like this from adderall. I'm starting to wonder if my kidney problems are result from the adderall?"

    In another thread, guaifenesin was suggested as a possible remedy for the sensation, though I can't attest to it's efficacy. Individuals in the thread seem pretty supportive, however.

    Attached is an article of a man admitted to a hospital due to acute kidney failure following injection of amphetamines. Of course, this isn't a very good comparison; injected amphetamines are quite a different experience compared to orally ingested amphetamines in Adderall. However, the researchers highlight that twelve cases of acute renal failure induced by amphetamine have been reported. Their primary suggestion is acute tubular necrosis - but they also suggest that the vasoconstrictive properties of amphetamines may also contribute. Whatever the specific cause, there is clearly some cellular stress-related interaction.

    Given the described situation, and the admirable caution taken with one's physiology - I don't think that the described individual is in any danger of kidney failure. However, the fact that one is being over-worked and stressed, coupled with the upped dosages and consequential neurochemical changes that are associated with amphetamines, is cause for some calm concern. If it persists, having a conversation with your doctor might be in order.

    After reading through some of the information that I found, it seems that the regular ingestion of pedialyte might actually be significant here, and counterintuitively counterproductive. It may be preferable to ingest water alone, without any electrolytes or vitamins. I'm not very familiar with kidney function, but I would imagine that prolonged heightened concentrations of such compounds would force the kidneys to function to filter the blood at a higher rate - while the kidneys are already being recruited by the upped amphetamine dosage. Since amphetamines dehydrate the body, and decrease the concentrations of water in the body - it wouldn't surprise me that an overly nutrient-dense, hypertonic environment might be produced for the kidneys. Over a prolonged period of time, this might 'over-work' the kidneys. I'm not sure, however, that pedialyte has significant levels of dissolved compounds.

    Thanks for your question, I learned alot! Hope this helps, and good luck!
     

    Attached Files:

    Last edited: May 15, 2009
  3. *ChemBabe*

    *ChemBabe* Silver Member

    Reputation Points:
    0
    Joined:
    Jan 7, 2009
    Messages:
    51
    Wow! SWIM is super excited about SWIY's post :thumbsup:! Thanks for all the info. Its ironic that this is the topic because SWIM just had an exam that was partially on kidney function (filtration, reabsorption, and the osmotic gradient). Very interesting stuff....unfortunately, SWIM's brain is so overworked from this week that she can't remember half of it :eek:-lol. SWIM is definitely gonna reread the details of it. SWIY got her really interested in it. It is so scary though because adderall has such great benefits, but the side effects can be so bad sometimes that it worries SWIM when she takes it. She has gone from using it everyday to about once every 2 weeks (when she has an exam or something in that ballpark). Now that she is not on it everyday, the comedowns can be bad when she does use her script. The kidneys do feel "overworked." Its like having really tired back muscles in a specific region, but a sharpness in the sensation (hope that makes sense) :confused:? Let SWIM get through this workload and she will start researching more on this topic. Especially regarding the pedialyte. SWIM never considered that so when she brushes up on the details, she will let SWIY know what she thinks. Thanks for the PDF link too! Hope to talk to SWIY soon!
     
  4. DaveDaPsychonaut

    DaveDaPsychonaut Mercury Member

    Reputation Points:
    -41
    Joined:
    Apr 16, 2009
    Messages:
    166
    Make sure you sleep though, REM sleep processes your memory and SWS makes you rest, and if you don't remember half of it plus you're tired, you need some sleep.
     
  5. Dreamland

    Dreamland Silver Member

    Age:
    31
    Reputation Points:
    32
    Joined:
    Dec 10, 2007
    Messages:
    213
    SWIM use to get kidney pains when he abused adderall going on binders years ago. Anyway, SWIM would recommend SWIY to drink lots of water as well as cranberry juice. Crandberry juice can be really good for flushing the kidneys... SWIM use to feel "liver pains" when not just taking adderall, but also taking alot of anything else in excess.. SWIM has been using a product called "Liver Care" which has been a miracle for SWIM, and finds it's usage essential for this kind of stuff..
     
  6. Rise against

    Rise against

    Reputation Points:
    8
    Joined:
    Mar 29, 2009
    Messages:
    176
    This sounds all to familiar to swim:laugh:. Swim has a never ending supply of homework that he has to do by friday (today is tuesday). Swim has pulled 4 all nighters in the last 6 days and still has hours and hours of homework. So much homework that swim is going to skip his afternoon classes just so he can do his homework... and then sleep. cant wait for sleep. Adderall is the only reason why swims brain is still functioning.
     
  7. *ChemBabe*

    *ChemBabe* Silver Member

    Reputation Points:
    0
    Joined:
    Jan 7, 2009
    Messages:
    51
    Dude, seriously, this semester has been so insanely busy! SWIM hasn't seen life outside her textbooks since February, :eek: lol. Doesn't it suck?! Hang in there SWIY, finals are almost here! Just do yourself a favor, and take small naps or one really long night. Even tho SWIY doesn't have time (SWIM knows how that goes), she's sure SWIY knows how it feels to come off the adderall after a week like that. Eat well too! That is so important......especially lots of protein. SWIM has noticed lately that when she has coffee with her addy, it makes her chest tight. It's not a big surprise since she is combining caffeine with an amph, but its a new occurrence for SWIM so she has to be very careful not to do that.
    And remember, don't stress! Take a deep breath because it will all be over soon.
    Good luck and take care :vibes:.